Maryland, 2021

Damaging Wind in Maryland, August 25, 2021

August 25, 2021 · NWS LWX · 1 event in 1 county or zone

Scattered thunderstorms produced several instances of localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms produced several instances of localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 25, 8:36 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 25, 8:36 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
936 PM EDT Wed Aug 25 2021

.SYNOPSIS...
High pressure will remain situated near our region through the
end of the week. A front will drop down into the region from the
Great Lakes late Friday into Saturday and stall nearby through
early next week. Another front may impact our region midway
through next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Most convection has weakened into remnant showers this evening.
One exception is over western Maryland where outflow from early
storms in the Ohio Valley is intersecting an environment that
hasn't seen storms already. Would expect this activity to
gradually weaken as well as boundary layer stabilization
continues to increase. Convective debris clouds should clear out
enough later tonight to allow some patchy fog to develop,
especially in the valley locations that have seen rain. Locally
dense fog is possible. Otherwise mild and muggy conditions will
continue with lows ranging from the mid 60s to mid 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
A surface trough will remain situated over our region on Thursday
with broad ridging to the north and a Bermuda high to the south of
our region. The position of the trough seems to be more southwest to
northeast on Thursday which become the focus for shower and
thunderstorms to form. Dewpoints will increase tomorrow due to
continued warm air advection from the high pressure to the south of
our region. Dewpoints increasing into the low to mid 70s will allow
CAPE to increase above 2000 once again with a continued light mean
flow. Showers and thunderstorms will again be a threat during the
afternoon period with the main focus west of the Blue Ridge.

Storms will initially form off of the terrain and then feed off of
the generous amounts of CAPE in place over our region. Shear will be
lacking but pulse strong to severe thunderstorms will be possible
once again with damaging winds and isolated flooding being the main
hazards. Afternoon temperatures will have similar highs in the low
to mid 90s but higher dewpoints may lead to heat indices reaching
potentially up to 100/105 threshold which may require a heat
advisory for portions of our region on Thursday.  Overnight lows
will continue to be in the mid 70s Thursday evening.

The best chance for widespread thunderstorms over the next three
days will likely occur on Friday as an approaching front becomes the
focus for the development of showers and thunderstorms. There
remains some uncertainty on the timing of the frontal passage and
threat could be pushed to the weekend if the front moves through
slower. Ahead of the boundary, continuing warm air advection will
lead to dewpoint temps peaking in the low to mid 70s during the
afternoon with high temps in the mid 90s. Heat Indices may approach
the 105 degree mark once again on Friday but confidence is much
lower on this threat. The rising dewpoints will lead to another day
of 2000 + CAPE with relatively weak shear.  Pulse storms possibly
driven by the approaching front could become strong to severe and
produce some locally damaging winds. At this time, the main threat
area seems to be north and west of the I-95 corridor. If the front
moves into our region earlier, the threat for widespread
thunderstorms will increase while a slower trend will mean less
coverage of storms. The pulse nature of the storms along with a slow
mean layer wind flow mean that isolated flooding could also be a
threat if a storm remains over the same area for an extended period.
The threat for showers and thunderstorms should diminish after
daybreak with only a slight chance for showers overnight and into
Saturday morning.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A weak boundary across the region and a series of low pressure
systems will bring the chance for showers and isolated severe
thunderstorms each day Saturday through Monday. These severe
thunderstorms could also lead to isolated instances of flash
flooding considering the humidity and warmth during each day.
Temperatures will top out near 90 each afternoon.

The aforementioned boundary will get some upper level cool air
assistance and should push farther south over our southern zones or
perhaps as far south as the Virginia and North Carolina border
Monday night. The threat for isolated severe thunderstorms and
isolated flash flooding will linger and could become more widespread
during the late afternoon and early evening hours on Tuesday. High
temperatures will reach the middle 80s.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
VFR conditions generally expected through Friday with winds
generally out of the south.

Some showers and convective debris remain in the region this
evening, but radar trends suggest significant impacts to
ceilings or visibility remain unlikely. Late tonight, patchy fog
is possible. Included BR at MRB at CHO since both had rain in
the vicinity today along with climatology. While IAD also saw
heavy rain, fog formation is less certain...perhaps shallow
ground fog.

Terminals near and west of the Blue Ridge Mtns (MRB,CHO,IAD)
will have the best chance of experiencing periods of showers and
thunderstorms once again Thursday and Friday. For now, have
included VCTS at CHO/MRB in the TAF for Thursday afternoon given
some consistency in model guidance. These showers and storms
will have the potential to produce brief restrictions down into
the MVFR/IFR range. Strong winds gusts of 20 to 30 knots will be
possible within thunderstorms, potentially higher with a direct
impact. Afternoon Temperatures over the tarmac will be in the
mid 90s with heat indices above 100 possible.

For the extended forecast, showers and thunderstorms will
continue to be possible each afternoon and evening. Otherwise,
VFR conditions expected at the terminals. The terminals that
receive a good dose of rainfall could encounter some fog at
night that could in turn drop visibility to IFR. Winds light and
variable Saturday through Sunday morning, except for higher
gusts in strong to severe thunderstorms. Winds becoming
southeast 5 to 10 knots Sunday afternoon and night.

&&

.MARINE...
High pressure will remain situated near our region through the end
of the week. A front will slowly approach our waters late Friday and
into this weekend. No SCA level winds are expected but a few gusty
thunderstorms are possible each afternoon and evening, with the
highest chance near DC/Baltimore.

No marine hazards expected Saturday through Sunday night. Any
strong thunderstorms that develop and move over the waters
could prompt a Special Marine Warning or two Saturday through
Sunday evening. Winds variable Saturday through Sunday midday,
then southeast around 10 knots Sunday afternoon and evening.

&&

.TIDES/COASTAL FLOODING...
Tide levels are forecast to remain slightly elevated over the next
several days. Although flooding is not explicitly forecast, caution
(or near minor) stages are possible at more vulnerable tidal
locations such as DC SW Waterfront and Annapolis through the end
of the week.

&&

.EQUIPMENT...
There was no KIAD upper air observation this evening due to
lightning throughout the entire launch window.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...JMG
NEAR TERM...ADS
SHORT TERM...JMG
LONG TERM...KLW
AVIATION...ADS/KLW/JMG
MARINE...ADS/KLW/JMG
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 25, 3:02 PM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
402 PM EDT Wed Aug 25 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
402 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A severe thunderstorm capable of producing damaging wind gusts is
possible this afternoon and evening, especially near and west of
Interstate 95.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

Heat indices up to 105 degrees are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this week.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
402 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A few severe storms capable of producing damaging wind gusts are
possible this afternoon and evening. Isolated instances of flash
flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

Heat indices may approach 100 degrees Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, and again later
this week.

MDZ001-501-502-VAZ503-504-WVZ501>506-261000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
402 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A few severe storms capable of producing damaging wind gusts are
possible this afternoon and evening. Isolated instances of flash
flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this week.

In the hours before

Local storm report, Aug 25, 7:47 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
847 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 ENE BROADWAY          38.62N  78.78W
08/25/2021                   ROCKINGHAM         VA   911 CALL CENTER

            TREES DOWN NEAR BROADWAY, INCLUDING NEAR THE
            INTERSECTION OF VA-801 HOLSINGER ROAD AND DOVE LANE.

&&

EVENT NUMBER LWX2105598

DH
Local storm report, Aug 25, 7:48 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
848 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLOOD            3 NE LINVILLE           38.55N  78.79W
08/25/2021                   ROCKINGHAM         VA   911 CALL CENTER

            VA-619 PHILLIPS STORE ROAD PARTIALLY BLOCKED BY HIGH
            WATER NEAR VA-806 LACEY SPRING ROAD.

&&

EVENT NUMBER LWX2105599

DH
Local storm report, Aug 25, 7:55 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
855 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     4 NNE VERONA            38.26N  78.98W
08/25/2021                   AUGUSTA            VA   911 CALL CENTER

            SEVERAL TREES AND WIRES DOWN NEAR MOUNT SIDNEY.

&&

EVENT NUMBER LWX2105600

DH
Local storm report, Aug 25, 7:56 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     2 N MOSCOW              38.34N  79.09W
08/25/2021                   AUGUSTA            VA   911 CALL CENTER

            SEVERAL TREES AND WIRES DOWN IN THE MOUNT SOLON AREA.

&&

EVENT NUMBER LWX2105601

DH
Local storm report, Aug 25, 7:58 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
858 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 N GREENVILLE          38.02N  79.15W
08/25/2021                   AUGUSTA            VA   911 CALL CENTER

            TREE DOWN IN THE RIVERHEADS AREA.

&&

EVENT NUMBER LWX2105602

DH
Local storm report, Aug 25, 8:55 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     1 ESE LEAKSVILLE        38.62N  78.50W
08/25/2021                   PAGE               VA   EMERGENCY MNGR

            TREE DOWN ON MILLS CREEK CROSSROADS NEAR THE
            INTERSECTION OF RTE 638

&&

EVENT NUMBER LWX2105603

ADM

The radar

The Sterling radar (KLWX), 113 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
August 25, 8:55 PM EST
Where
Allegany County, 2.52 mi WSW of Piney Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.691, -78.426

Trees blew down near the intersection of National Pike Northeast and Mountain Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969195.